Ibuprofen and paracetamol: what's the difference?

Paracetamol or ibuprofen?
Paracetamol or ibuprofen: In case of doubt, ask a doctor
Ibuprofen: anti-inflammatory
Pain and swelling
To control fever
Ibuprofen: contraindications
Recommended dose of ibuprofen
Ibuprofen and the kidney
Paracetamol: not anti-inflammatory
Treatment of pain
Contraindications for paracetamol
Recommended dose of paracetamol
Maximum allowed paracetamol
Metabolizes through the liver
What about the headache?
Do I have inflammation?
Not sure? Ask a doctor
Ibuprofen / paracetamol and coronavirus
Paracetamol or ibuprofen?

Should I take a paracetamol or an ibuprofen? It's a common question for people with headaches or other discomforts. Two of the most widely used drugs in the world, the pain killers get mixed up by millions of people.

Paracetamol or ibuprofen: In case of doubt, ask a doctor

We've gathered information from several experts to indicate the differences between paracetamol and ibuprofen: nps.org.au, londondoctorsclinic.co.uk, and theglobeandmail.com. However, if you are still unsure about which medicine to take, have side effects, or continue to have pain after taking the medication, you should see a doctor.

Ibuprofen: anti-inflammatory

Ibuprofen belongs to the group of non-steroidal anti-inflammatory drugs (NSAID). Non-steroidical means that it is not derived from cortisone. The active ingredient of ibuprofen is used mainly as an anti-inflammatory (against infection) and analgesic (to relief pain). It also has an anti-thermal effect, which means it could help bring your temperature down.

Pain and swelling

As ibuprofen both counters inflammation and relieves pain, the doctor may prescribe ibuprofen when localized pain is accompanied by swelling, heat, and possible infection. This occurs in cases such as muscle injuries, menstrual pain, toothache, or arthritis, for example.

To control fever

Ibuprofen is indicated for mild to moderate pain. Ibuprofen is also used to control fever, when acetaminophen (an element of paracetamol) does not suffice to do so.

Ibuprofen: contraindications

One of the contraindications of ibuprofen is that it can potentially damage the barrier that protects the stomach. If you tend to have acid indigestion or heartburn, doctors recommend that you take ibuprofen in limited doses and for short periods only. The package leaflet of the medicine will also explain whether and how to use it safely in case of stomach problems. Apart from that, ibuprofen may have harmful effects on the cardiovascular system.

Recommended dose of ibuprofen

To avoid problems with ibuprofen, it is advisable to take the appropriate doses and, above all, to avoid self-medication. Usually, doses range from 400 to 600 mg, but it's best if the doctor indicates the dose. It should not exceed 1,200 mg per day to avoid damaging the membrane layer of the stomach (or gastric mucosa).

Ibuprofen and the kidney

Ibuprofen metabolizes through the kidney. Therefore, the drug is contraindicated in patients with nephropathy.

Paracetamol: not anti-inflammatory

Paracetamol is the alternative for ibuprofen in case of bodily aches. Paracetamol, too, works to relieve pain and fever. It is both an analgesic and an antipyretic. However, paracetamol is not anti-inflammatory.

Treatment of pain

Paracetamol is usually used to treat injuries or illnesses that are not accompanied by inflammation. This includes simple headaches or the usual joint pains caused by the flu or fever.

Contraindications for paracetamol

Paracetamol has fewer contraindications than ibuprofen. It is much less aggressive on the gastric mucosa.

Recommended dose of paracetamol

Doses of paracetamol range from 500 mg to 1 gram every eight hours, depending on the doctor's prescription.

Maximum allowed paracetamol

The daily limit for paracetamol is set at 3 grams per day. If we exceed these limits, we could risk severe liver damage.

Metabolizes through the liver

Paracetamol is metabolized by the liver. Therefore, it is contraindicated for patients with hepatology.

What about the headache?

That being said, what should we take for our headache? Ibuprofen may be more effective because it has an anti-inflammatory effect. At the same time, paracetamol is less harmful for the stomach. It's best to limit ibuprofen and stick to paracetamol if you don't have inflammation.

Do I have inflammation?

But how can you tell if you have inflammation in addition to pain? Inflammation is characterized by heat, swelling, pain, loss of function and redness of skin (erythema). In that case, it may be more effective to take ibuprofen. If you only have pain, paracetamol may suffice.

Not sure? Ask a doctor

That being said, it is always better to ask an expert than to take medicine if you're not sure of its effects. Also, if symptoms continue or become worse, we recommend that you see a doctor.

Ibuprofen / paracetamol and coronavirus

How about COVID-19? Should we refrain from taking ibuprofen and / or paracetamol if we get infected? Researchers have not found an answer to this question yet. In June 2020, the BBC reported on the basis of NHS advice that you make your decision the same way as you would with a regular headache. This means: first try paracetamol. If that doesn't work, try ibuprofen. If symptoms continue or worsen, see a doctor.

Más para ti